Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
Antibiotic-associated colitis; Colitis – pseudomembranous; Necrotizing colitis
Causes, incidence, and risk factors
The Clostridium difficile bacteria is normally seen in the intestine. However, it may overgrow when you take antibiotics. The bacteria release a powerful toxin that causes the lining of the colon to become inflammed and bleed.
The most common antibiotics associated with this condition are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Pseudomembranous colitis is rare in infants younger than 12 months old and uncommon in children. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and who are not in the hospital.
Risk factors include:
Use of medicines that weaken the immune system, including chemotherapy
Personal history of pseudomembranous colitis
Abdominal cramps(mild to severe) Bloody stools
- Urge to have a bowel movement
diarrhea(often five to 10 times per day)
Signs and tests
Either or both of the following tests will confirm the disorder:
Colonoscopyor flexible sigmoidoscopy
- Immunoassay for
C. difficile toxinin the stool
The antibiotic or other medicine causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but other medicines may also be used.
If there are no complications, the outlook is generally good. However, up to 20% of infections may return, requiring additional treatment.
- Dehydration with electrolyte imbalance
- Perforation of (hole through) the colon
Calling your health care provider
Call your health care provider if the following symptoms occur:
- Bloody stools after taking antibiotics
- Five or more episodes of diarrhea per day for more than 1-2 days
- Severe abdominal pain
- Signs of dehydration (dry skin, dry mouth, glassy appearance of the eyes, sunken soft spots on top of head in infants, rapid pulse, confusion, excessive tiredness)
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.